[Skip to Content]
[Skip to Content Landing]
Article
June 1995

Acute Uveitis in Patients With Acquired Immunodeficiency Syndrome Receiving Prophylactic Rifabutin

Author Affiliations

Boston, Mass

Arch Ophthalmol. 1995;113(6):699-701. doi:10.1001/archopht.1995.01100060021011
Abstract

Hypopyon uveitis secondary to rifabutin therapy in seven patients with acquired immunodeficiency syndrome (AIDS), reported by Saran et al1 in the September 1994 issue of the Archives, was diagnosed during treatment for systemic Mycobacterium avium complex (MAC) infection. We found three cases of acute uveitis without hypopyon in patients with AIDS who were taking a prophylactic dosage of 300 to 450 mg/d of rifabutin.

Report of Cases. 

Case 1.  A 51-year-old white homosexual man with a CD4 count of 0.02X 109/L (20/μL) but with no history of AIDS-defining opportunistic infections developed acute uveitis 14 weeks after beginning prophylaxis for MAC infection (rifabutin, 450 mg/d). Other medications included fluconazole, 200 mg/d; a steroid inhaler (beclomethasone) as needed; oxybutynin chloride, 5 mg twice a day; paroxetine hydrochloride, 20 mg/d; and acyclovir, 3200 mg/d. The patient presented with sudden onset of photophobia and pain in the left eye.Examination of the left

First Page Preview View Large
First page PDF preview
First page PDF preview
×